Alert archive / Colorado / Winter Storm Warnings in 2019

Winter Storm Warning 1, NWS Pueblo, CO

February 2, 2019Conejos County, Mineral County, Rio Grande County, Colorado

NWS Pueblo, CO issued this winter storm warning at Feb 2, 2019, 4:02 AM MST for Conejos County, Mineral County, Rio Grande County, Colorado. It took effect at Feb 3, 2019, 12:00 AM MST. It was in force for 17 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 2, 2019, 4:02 AM MST (11:02 UTC)
In effect from
Feb 3, 2019, 12:00 AM MST
Expired
Feb 3, 2019, 5:22 PM MST
In force
17 hr
Issued by
NWS Pueblo, CO

Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 230 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 3, 3:23 PM MSTSNOW 10Wolf Creek Pass, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 11.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2019-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2019-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2390 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WWUS45 KPUB 021102
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
402 AM MST Sat Feb 2 2019

COZ068-021915-
/O.UPG.KPUB.WS.A.0002.190203T0700Z-190204T0100Z/
/O.NEW.KPUB.WS.W.0001.190203T0700Z-190204T0100Z/
Eastern San Juan Mountains Above 10000 Feet-
402 AM MST Sat Feb 2 2019

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
MST SUNDAY...

* WHAT...Heavy wind driven snow expected. Total snow accumulations
  of 6 to 12 inches expected. Winds gusting as high as 50 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From midnight tonight to 6 PM MST Sunday.

* ADDITIONAL DETAILS...Travel could be very difficult. Areas of
  blowing snow could significantly reduce visibility. 

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Hodanish
6 follow-up statements
712 
WWUS45 KPUB 021707
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1007 AM MST Sat Feb 2 2019

COZ068-030115-
/O.CON.KPUB.WS.W.0001.190203T0700Z-190204T0100Z/
Eastern San Juan Mountains Above 10000 Feet-
1007 AM MST Sat Feb 2 2019

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 6 PM MST SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 6 to 12
  inches expected with locally higher amounts on southwest facing
  slopes. Winds gusting as high as 50 mph causing blowing and
  drifting snow.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From midnight tonight to 6 PM MST Sunday.

* ADDITIONAL DETAILS...Travel could be very difficult. Areas of
  blowing snow could significantly reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
815 
WWUS45 KPUB 022154
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
254 PM MST Sat Feb 2 2019

COZ068-030600-
/O.CON.KPUB.WS.W.0001.190203T0700Z-190204T0100Z/
Eastern San Juan Mountains Above 10000 Feet-
254 PM MST Sat Feb 2 2019

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 6 PM MST SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 6 to 13
  inches expected with locally higher amounts possible on
  southwest facing slopes. Winds gusting as high as 55 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From midnight tonight to 6 PM MST Sunday.

* ADDITIONAL DETAILS...Travel could be very difficult. Areas of
  blowing snow could significantly reduce visibility, particularly
  over Wolf Creek Pass. The heaviest snow will impact the area
  during the morning hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
253 
WWUS45 KPUB 030404
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
904 PM MST Sat Feb 2 2019

COZ068-031300-
/O.CON.KPUB.WS.W.0001.190203T0700Z-190204T0100Z/
Eastern San Juan Mountains Above 10000 Feet-
904 PM MST Sat Feb 2 2019

...A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MST 
SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 6 to 13
  inches expected with locally higher snow amounts possible on 
  southwest facing slopes. Winds gusting as high as 55 mph.

* WHERE...Eastern San Juan Mountains Above 10000 feet.

* WHEN...From midnight tonight to 6 PM MST Sunday.

* ADDITIONAL DETAILS...Travel could be very difficult. Areas of 
  blowing snow could significantly reduce visibility, 
  particularly over Wolf Creek Pass. The heaviest snow will 
  impact the area during the morning hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
946 
WWUS45 KPUB 031056
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
356 AM MST Sun Feb 3 2019

COZ068-031900-
/O.CON.KPUB.WS.W.0001.000000T0000Z-190204T0100Z/
Eastern San Juan Mountains Above 10000 Feet-
356 AM MST Sun Feb 3 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Heavy snow expected. Total snow accumulations of 6 to 12 
  inches expected with locally higher snow amounts possible on 
  southwest facing slopes. Winds gusting as high as 55 mph.

* WHERE...Eastern San Juan Mountains Above 10000 feet.

* WHEN...through 6 PM MST this evening.

* ADDITIONAL DETAILS...Travel could be very difficult. Areas of
  blowing snow could significantly reduce visibility, particularly
  over Wolf Creek Pass. The heaviest snow will impact the area
  through early afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
236 
WWUS45 KPUB 031847
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1147 AM MST Sun Feb 3 2019

COZ068-040100-
/O.CON.KPUB.WS.W.0001.000000T0000Z-190204T0100Z/
Eastern San Juan Mountains Above 10000 Feet-
1147 AM MST Sun Feb 3 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Snow, heavy at times, continuing through the early 
  afternoon before diminishing into the early evening. Total snow 
  accumulations of 6 to 12 inches expected, with locally higher 
  snow amounts possible on southwest facing slopes. Winds gusting 
  as high as 55 mph.

* WHERE...Eastern San Juan Mountains Above 10000 feet.

* WHEN...Through 6 PM MST this evening.

* ADDITIONAL DETAILS...Travel could be very difficult. Areas of
  blowing snow will significantly reduce visibility, particularly
  over Wolf Creek Pass.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
749 
WWUS45 KPUB 040022
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
522 PM MST Sun Feb 3 2019

COZ068-040130-
/O.CAN.KPUB.WS.W.0001.000000T0000Z-190204T0100Z/
Eastern San Juan Mountains Above 10000 Feet-
522 PM MST Sun Feb 3 2019

...WINTER STORM WARNING IS CANCELLED...

Winds and accumulating snow have decreased across the eastern San
Juan mountains, therefore, the Winter Storm Warning has been 
cancelled. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm warning went out at Feb 1, 10:01 PM MST, 6 hours 1 minute earlier.

Area forecast discussion, Feb 1, 10:01 PM MST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
1001 PM MST Fri Feb 1 2019

.SHORT TERM...(This evening through Saturday)
Issued at 249 PM MST Fri Feb 1 2019

Current water vapor imagery and upper air analysis is indicating
generally weak flow aloft across the state, with upper level ridging
in place across the Great Basin and Rockies. Water vapor imagery is
also indicating a weak circulation translating across Central New
Mexico, with GOES IR imagery indicating some associated high clouds
across Northern New Mexico nearing the Southern Tier of Colorado at
this time. Warm air under the ridge has helped to boost temperatures
into mid 50s to lower 60s across the Southeast Plains, with
temperatures mainly 30s and 40s across the higher terrain, save for
mid 20s to lower 30s in the San Luis Valley as of 2 pm.

Tonight and Saturday...Latest models are a tad slower with the next
system, moving onshore across the Central California Coast at this
time, leading to dry weather expected across all of South Central
and Southeast Colorado through the day Saturday. Southwest flow
aloft will slowly increase from west to east tonight and tomorrow,
with mid and high level clouds spreading across the region later
Saturday morning and afternoon. Flow aloft will lead to lee
troughing developing across the I-25 Corridor tonight, with
developing westerly winds keeping temperatures up across higher
terrain along and west of the I-25 Corridor, mainly after midnight.
Otherwise, with expected light winds and dry air in place, should
see good radiational cooling once again, with overnight lows mainly
in the teens and 20s areawide, coldest in the normal cool pockets of
the lower Arkansas River Valley. Temperatures across the San Luis
Valley to remain tricky, as some areas, especially along the valley
edges, have warmed into the lower 30s leading to some moistening of
the boundary layer due to snow melt. How much increased moisture
remains in question, and combined with expected strong radiational
cooling and the potential for fog development, leads to a complex
forecast of overnight lows. With that said, I still undercut
guidance and went with lows in the -10F to -15F range across the
center of the Valley, warmer on the valley edges into the early
morning hours, when there could be some areas of fog developing
across portions of the valley. If the fog does develop, it should
dissipate after sunrise.

With the increasing southwest flow aloft tomorrow, should see breezy
westerly winds of 15-25 mph over and near the higher terrain
tomorrow afternoon, especially in the normal westerly gap flows of
the mid Arkansas River Valley and the Southern I-25 Corridor. This
will lead to another day of above seasonal temperatures, with highs
in the mid 50s to mid 60s across the lower elevations, 30s to lower
50s across the higher terrain, and mainly in the mid 20s to lower
30s across the San Luis Valley.

.LONG TERM...(Saturday night through Friday)
Issued at 249 PM MST Fri Feb 1 2019

...Strong winds all areas with snow and blowing snow for the
Continental Divide Sunday...

Progressive shortwave trough will approach the area Saturday
night sending snow into the Continental Divide. The heaviest will
impact the eastern San Juan mountains after midnight through
Sunday morning when best lift and orographics will be in place.
Getting solid advisory, perhaps even low end warning criteria
snowfall (6-12") for the eastern San Juans, but when combined with
strong winds gusting over 45 mph...could see higher impacts to
travel given the blowing snow. Per collaboration with neighbors
will be putting up winter storm watches for the eastern San Juans.
Farther north, the La Garitas and the Sawatch range won't see as
favorable orographics from this event...but may still end up
warranting an winter weather advisory given the blowing snow
potential. Will let later shifts address this need as details
become more clear.

For the remainder of southern CO...the main story will be wind.
Cross-sections and high res models suggest the potential for high
wind criteria to be met late Saturday night through Sunday...with
the potential for a brief mountain wave in the early part of this
period, transitioning to brute force mixing type event in the
afternoon as the upper jet spreads and soundings show more forward
shear. For now...appears strongest gusts will be tied to the
higher peaks, and adjacent eastern slopes of the Sangre De Cristo
mountains and Wet mountains as well as Huerfano county. These
areas will have the best cross barrier component to the flow and
cross-sections show the best dipping of the potential temperature
surfaces across southern areas. Farther north...cross-sections do
not look as favorable though still can't rule out spotty gusts to
near 60 mph with the mixing in the afternoon. Will limit the high
wind watch to southern areas for now and let later shifts make
modifications as necessary.

System exits eastern CO Sunday night with snow decreasing across
the Continental Divide. Continued southwest flow with residual
moisture and periodic disturbances will keep isolated to scattered
snow showers across the Continental Divide through Tuesday. Lower
elevations will remain breezy and mild except for the far
southeast plains where a backdoor cold front will push westward
into the area on Tuesday. Stuck close to model blends due to
uncertainty but may not have gone cold enough across eastern areas.

Model uncertainty increases by mid to late week as another system
drops through the western U.S.  The GFS continues to alternate
between cutting this system off and moving it across southern
CO/northern NM...or weakening it significantly with a sheared out
upper trof moving across the region Thursday night/Friday.  ECMWF
keeps this system much more consolidated and progressive but on a
more northern track across CO Wednesday night into Thursday.  Either
solution suggests another round of snow for the mountains Wednesday
night with a cold front eventually making a push through eastern CO
eventually...either Wednesday night or Thursday.  However...how much
precipitation occurs over the eastern half of the forecast area is
still very much up in the air.  For now, precipitation chances don't
look too great over the plains...and have leaned the forecast
towards the ECMWF. But it could get significantly colder by late
week once the front drives southward behind the system. For now,
didn't stray too far from model blends. -KT

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 953 PM MST Fri Feb 1 2019

KALS:
Fog is once again expected to develop over the San Luis Valley
during the overnight hours. LIFR and IFR are likely if fog
develops. VFR conditions are expected outside the fog development
period.

KCOS and KPUB:
VFR conditions are expected throughout the forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Saturday night through Sunday
afternoon for COZ068.

High Wind Watch from late Saturday night through Sunday
afternoon for COZ072>075-079-080-087.

&&

SHORT TERM...MW
LONG TERM...KT
AVIATION...SKELLY
Hazardous weather outlook, Feb 1, 3:58 PM MST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
358 PM MST Fri Feb 1 2019

COZ058>089-093>099-022300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
358 PM MST Fri Feb 1 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A storm system is forecast to move across the area on Sunday
bringing snow to the Continental Divide and strong winds to the
lee slopes west of Interstate 25. Winds gusting to around 60 mph
are possible across the lower elevations, especially from
Colorado City, south to near Trinidad. Wind gusts of 75 mph or
greater will be possible across the Sangre De Cristo mountains and
Wet mountains, with wind gusts up to 65 mph possible across the
remainder of the mountains. Snow accumulations along the
Continental Divide will be in the 3 to 6 inch range with 6 to 13
inches possible over the San Juans. Considerable blowing and
drifting snow will be possible across the mountains along the
Continental Divide.

Periods of light to moderate snow will remain possible Monday into
Wednesday along the Continental Divide. Minor accumulations are
expected. Another storm system will likely move across the region
on Thursday, but at this time there is much uncertainty in regards
to where snow will fall and how much.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

23/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 2:50 PM MSTRed Flag WarningPUBEl Paso, Huerfano, Las Animas, Pueblo26 hr
Feb 2, 2:55 PM MSTHigh Wind WarningPUBAlamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more26 hr

Nearby

Winter Storm Warnings in Colorado, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.